Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 407, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 17, 2021, 2:42 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 2:42 PM CDT (19:42 UTC)
- Expired
- Jul 17, 2021, 3:18 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Ellis County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 147 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706 WUUS54 KOUN 171942 SVROUN OKC045-153-172030- /O.NEW.KOUN.SV.W.0407.210717T1942Z-210717T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Norman OK 242 PM CDT Sat Jul 17 2021 The National Weather Service in Norman has issued a * Severe Thunderstorm Warning for... Southeastern Ellis County in northwestern Oklahoma... Southwestern Woodward County in northwestern Oklahoma... * Until 330 PM CDT. * At 241 PM CDT, a severe thunderstorm was located near Harmon, moving southeast at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Harmon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3615 9970 3624 9956 3611 9940 3601 9960 TIME...MOT...LOC 1941Z 314DEG 7KT 3613 9958 HAIL...0.88IN WIND...60MPH $$ 03
1 follow-up statement
509
WWUS54 KOUN 172018
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
318 PM CDT Sat Jul 17 2021
OKC045-153-172028-
/O.CAN.KOUN.SV.W.0407.000000T0000Z-210717T2030Z/
Ellis OK-Woodward OK-
318 PM CDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS AND
SOUTHWESTERN WOODWARD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.
LAT...LON 3615 9970 3624 9956 3611 9940 3601 9960
TIME...MOT...LOC 2012Z 314DEG 7KT 3608 9952
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:35 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 17, 2:35 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Norman OK 235 PM CDT Sat Jul 17 2021 ...New SHORT TERM, LONG TERM... .UPDATE... Issued at 101 PM CDT Sat Jul 17 2021 Update to increase PoPs further south. Deep, moist convection will continue to develop along and outflow boundary and ahead of a remnant MCV moving out of the TX panhandle thru this afternoon. Although deep layer shear is lacking a bit, moderate instability and high low level theta-e will likely contribute to a few robust updrafts developing within clusters into at least the early evening hours. In fact, one supercell is currently located near Okeene. The main threat will be damaging wind gusts along this boundary into the evening, perhaps nearing portions of the OKC metro, where DCAPE ridge will reside from there SE along the I-44 corridor. High rainfall rates will also accompany the storms so localized flash flooding appears a bit more likely now. All grids have been sent. && .SHORT TERM... (This evening through Sunday) Issued at 224 PM CDT Sat Jul 17 2021 Scattered thunderstorms will continue through the afternoon and evening across the region. It appears that the overall intensity should diminish after sunset, as storms lose their ground connection (become elevated). Elevated storms are expected to continue overnight, and into Sunday morning, when a similar scenario to today's should redevelop. Storms may be marginally severe again, or at least threaten to be severe, particularly across the northern half of Oklahoma. Temperatures will be highly dependent on precipitation this afternoon and early evening. HRRR values, with some slight southward geographic alterations, seemed to be the best bet for the rest of today. CmS && .LONG TERM... (Sunday night through next Friday) Issued at 224 PM CDT Sat Jul 17 2021 The Sunday night/Monday/Monday night shortwave trough appears to be on schedule, still. It will bring more organization to the otherwise near-random pattern of convection as it passes north- to-south across the region. In its wake, a somewhat cooler and drier airmass is expected to cover Oklahoma, and to a lesser extent, north Texas for a few days. As the week progresses, a large ridge across the western part of the country will expand into the Plains. The position of the ridge will keep Oklahoma/north Texas in generally north to northeast flow (aloft...mainly southerly at the surface) for several days. During this time, temperatures will begin to creep back up, and rain chances will dwindle to near zero...unless one or more of the small upper-level disturbances randomly forecast by the medium range models actually comes to fruition. CmS && .AVIATION... (18Z TAFS) Issued at 101 PM CDT Sat Jul 17 2021 Thunderstorms will continue to develop from near SWO to north of CSM over the next few hours and move SE later today. Very heavy rainfall will accompany them so expect visbys to easily drop to 3SM and may need to amend for lower. It's unclear how long this activity will last thru tonight so possible adjustments/inclusions of TS to SPS and LAW could be needed. && .UPPER AIR... Issued at 101 PM CDT Sat Jul 17 2021 An Upper Air flight is not planned for today. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 92 70 86 / 40 40 50 60 Hobart OK 72 94 71 89 / 40 20 40 50 Wichita Falls TX 75 95 74 91 / 20 20 20 50 Gage OK 70 94 68 89 / 40 30 50 40 Ponca City OK 70 87 69 84 / 30 30 60 60 Durant OK 75 94 73 90 / 20 30 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...23 LONG TERM....23 AVIATION...03
Hazardous weather outlook, Jul 17, 11:49 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1149 AM CDT Sat Jul 17 2021 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1149 AM CDT Sat Jul 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Thunderstorms are expected this afternoon through this evening across much of northern and central Oklahoma. Severe thunderstorms capable of damaging wind gusts up to 60 mph and localized heavy rainfall will be the main threats. .Heat... An increase in temperatures and dew point temperatures will lead to heat index values of 100 to 105 degrees fahrenheit this afternoon. Heat indices, combined with mostly sunny skies and light winds, may lead to heat exhaustion or heat stroke. Limit strenuous outdoor activities, find shade, and stay hydrated. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorm chances will continue across portions of our area every day through next week. Some of the storms on Sunday could be strong to marginally severe across northern Oklahoma with up to quarter size hail and 60 mph wind gusts as the main hazards. Flooding due to heavy rainfall will also be possible overnight Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 17, 1:43 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 143 PM CDT Sat Jul 17 2021 OKZ012-013-018-019-171930- Garfield OK-Kingfisher OK-Logan OK-Noble OK- 143 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield... northeastern Kingfisher...northwestern Logan and southwestern Noble Counties Until 230 PM CDT... AT 140 PM CDT, a strong thunderstorm was located near Marshall, moving east at 20 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Pea size hail... Minor flooding in areas of poor drainage... LAT...LON 3610 9779 3622 9777 3625 9739 3600 9743 TIME...MOT...LOC 1840Z 278DEG 18KT 3614 9767 JT
Special weather statement, Jul 17, 1:47 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT Sat Jul 17 2021
OKZ018-171930-
Kingfisher OK-
147 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR central Kingfisher County Until
230 PM CDT...
AT 145 PM CDT, a strong thunderstorm was located 4 miles west of
Dover, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3603 9767 3602 9768 3577 9791 3598 9811
3617 9811 3617 9804
TIME...MOT...LOC 1845Z 304DEG 13KT 3601 9799
JTSpecial weather statement, Jul 17, 1:58 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
158 PM CDT Sat Jul 17 2021
OKZ017-018-023-024-171930-
Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
158 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...
northwestern Canadian...north central Caddo and southeastern Blaine
Counties Until 230 PM CDT...
AT 154 PM CDT, a line of strong thunderstorms extending from
5 miles south of Loyal to 5 miles northeast of Geary to near
Bridgeport, moving east at 5 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...
LAT...LON 3581 9795 3546 9825 3555 9847 3575 9836
3598 9811
TIME...MOT...LOC 1854Z 263DEG 5KT 3590 9814 3570 9826 3556 9837
JTSpecial weather statement, Jul 17, 2:10 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
210 PM CDT Sat Jul 17 2021
OKZ009-014-171945-
Roger Mills OK-Ellis OK-
210 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills and
southeastern Ellis Counties Until 245 PM CDT...
AT 207 PM CDT, a strong thunderstorm was located 9 miles south of
Harmon. This storm was nearly stationary.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
This storm will remain over mainly rural areas of northeastern Roger
Mills and southeastern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3613 9940 3592 9938 3591 9938 3590 9958
3605 9964
TIME...MOT...LOC 1907Z 242DEG 2KT 3601 9952
03Special weather statement, Jul 17, 2:21 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
221 PM CDT Sat Jul 17 2021
OKZ018>020-024-171945-
Payne OK-Kingfisher OK-Logan OK-Canadian OK-
221 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR west central Payne...southeastern
Kingfisher...western Logan and northeastern Canadian Counties Until
245 PM CDT...
AT 219 PM CDT, strong thunderstorms were along a line extending from
4 miles northeast of Lovell to near Kingfisher to 3 miles west of
Concho, moving east-southeast at 25 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Pea size hail...
Minor flooding in areas of poor drainage...
LAT...LON 3572 9762 3573 9767 3567 9767 3547 9787
3562 9815 3589 9802 3614 9766 3614 9720
TIME...MOT...LOC 1919Z 291DEG 20KT 3609 9757 3585 9791 3563 9805
JTSpecial weather statement, Jul 17, 2:39 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 239 PM CDT Sat Jul 17 2021 OKZ017-023-024-172045- Canadian OK-Caddo OK-Blaine OK- 239 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR west central Canadian...north central Caddo and south central Blaine Counties Until 345 PM CDT... AT 236 PM CDT, a strong thunderstorm was located near Bridgeport, moving southeast at 10 MPH. HAZARDS INCLUDE... Wind gusts over 50 MPH... Minor flooding in areas of poor drainage... Heavy rain can lead to reduced visibility... Frequent cloud to ground lightning... Locations impacted include... Hinton, Geary and Bridgeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3557 9848 3568 9834 3555 9809 3536 9833 TIME...MOT...LOC 1936Z 313DEG 8KT 3557 9836 03
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:21 PM CDT | Special Weather Statement | OUN | Johnston | 24 min |
| Jul 16, 8:25 PM CDT | Special Weather Statement | OUN | Kay | 35 min |
| Jul 16, 9:10 PM CDT | Areal Flood Advisory | OUN | Grant, Kay | 3 hr |
| Jul 16, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 59 min |
| Jul 16, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| Jul 16, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 39 min |
| Jul 16, 11:23 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Grant | 3 hr |
| Jul 16, 11:41 PM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Jul 16, 11:47 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 26 min |
| Jul 17, 12:09 AM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| Jul 17, 12:25 AM CDT | Special Weather Statement | OUN | Kay | 35 min |
| Jul 17, 11:29 AM CDT | Special Weather Statement | OUN | Alfalfa | 46 min |
| Jul 17, 12:07 PM CDT | Special Weather Statement | OUN | Major | 38 min |
| Jul 17, 12:18 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 27 min |
| Jul 17, 12:24 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Major, Woods | 3 hr |
| Jul 17, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher, Major | 46 min |
| Jul 17, 1:04 PM CDT | Special Weather Statement | OUN | Dewey | 26 min |
| Jul 17, 1:08 PM CDT | Special Weather Statement | OUN | Roger Mills | 52 min |
| Jul 17, 1:23 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 17 min |
| Jul 17, 1:32 PM CDT | Areal Flood Advisory | OUN | Blaine, Garfield, Kingfisher, Logan, Major | 3 hr |
| Jul 17, 1:36 PM CDT | Areal Flood Advisory | OUN | Blaine, Dewey | 3 hr |
| Jul 17, 1:43 PM CDT | Special Weather Statement | OUN | Logan | 47 min |
| Jul 17, 1:47 PM CDT | Special Weather Statement | OUN | Kingfisher | 43 min |
| Jul 17, 1:58 PM CDT | Special Weather Statement | OUN | Blaine | 32 min |
| Jul 17, 2:10 PM CDT | Special Weather Statement | OUN | Ellis | 35 min |
| Jul 17, 2:21 PM CDT | Special Weather Statement | OUN | Canadian, Logan | 24 min |
| Jul 17, 2:24 PM CDT | Areal Flood Advisory | OUN | Kingfisher, Logan | 3 hr |
| Jul 17, 2:39 PM CDT | Special Weather Statement | OUN | Canadian | 66 min |
| Jul 17, 2:44 PM CDT | Areal Flood Advisory | OUN | Dewey, Ellis, Roger Mills, Woodward | 3 hr |
| Jul 17, 2:48 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 42 min |
| Jul 17, 2:57 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo | 3 hr |
| Jul 17, 3:06 PM CDT | Areal Flood Advisory | OUN | Canadian, Kingfisher | 3 hr |
| Jul 17, 3:12 PM CDT | Special Weather Statement | OUN | Logan | 48 min |
| Jul 17, 3:21 PM CDT | Special Weather Statement | OUN | Caddo | 54 min |
| Jul 17, 3:32 PM CDT | Special Weather Statement | OUN | Oklahoma | 58 min |
| Jul 17, 3:33 PM CDT | Special Weather Statement | OUN | Canadian | 27 min |
| Jul 17, 3:38 PM CDT | Areal Flood Advisory | OUN | Oklahoma | 112 min |
| Jul 17, 4:01 PM CDT | Special Weather Statement | OUN | Caddo | 44 min |
| Jul 17, 4:03 PM CDT | Special Weather Statement | OUN | Grady | 42 min |
| Jul 17, 4:30 PM CDT | Special Weather Statement | OUN | Greer | 45 min |
| Jul 17, 4:34 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Kiowa | 41 min |
| Jul 17, 4:43 PM CDT | Special Weather Statement | OUN | Cleveland | 62 min |
| Jul 17, 4:53 PM CDT | Special Weather Statement | OUN | Greer | 67 min |
| Jul 17, 5:06 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 37 min |
| Jul 17, 5:41 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 49 min |
| Jul 17, 6:50 PM CDT | Special Weather Statement | OUN | Cotton | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.